Alert archive / North Dakota / Tornado Warnings in 2006

Tornado Warning 18, NWS Bismarck, ND

August 16, 2006LaMoure County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 16, 2006, 6:25 PM CDT for LaMoure County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2006, 6:25 PM CDT (23:25 UTC)
Expired
Aug 16, 2006, 7:00 PM CDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:40 PM CDTHAIL 0.885 Sw Jud, NDHEAVY RAIN AND WINDY.
Aug 16, 7:10 PM CDTHAIL 0.8810 N Kulm, NDLOTS OF DIME SIZE HAIL WITH LARGEST STONES PENNY TO NICKEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-485 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 162325
TORBIS
NDC045-170000-
/O.NEW.KBIS.TO.W.0018.060816T2325Z-060817T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 700 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES
  SOUTHWEST OF JUD...OR ABOUT 36 MILES SOUTHWEST OF JAMESTOWN...
  MOVING EAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  JUD AROUND 645 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4653 9903 4635 9904 4638 9889 4651 9875

$$

NH
2 follow-up statements
000 
WWUS53 KBIS 162337
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT WED AUG 16 2006

NDC045-170000-
/O.CON.KBIS.TO.W.0018.000000T0000Z-060817T0000Z/
LAMOURE ND-
637 PM CDT WED AUG 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WEST
CENTRAL LAMOURE COUNTY...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 9 MILES SOUTHWEST OF
JUD...OR ABOUT 36 MILES SOUTHWEST OF JAMESTOWN...MOVING EAST AT 10
MPH.

THE TORNADO WILL BE NEAR...
  10 MILES SOUTH OF JUD AROUND 655 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4653 9903 4635 9904 4638 9889 4651 9875

$$

NH
000 
WWUS53 KBIS 170002
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT WED AUG 16 2006

NDC045-170012-
/O.EXP.KBIS.TO.W.0018.000000T0000Z-060817T0000Z/
LAMOURE ND-
702 PM CDT WED AUG 16 2006

...THE TORNADO WARNING FOR WEST CENTRAL LAMOURE COUNTY EXPIRES AT 700
PM CDT...

THE TORNADIC THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT FOR TORNADOES. A SEVERE THUNDERSTORM WARNING IS 
IN EFFECT UNTIL 800 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4653 9903 4635 9904 4638 9889 4651 9875

$$

NH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:25 PM CDT, 3 hours earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT WED AUG 16 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MODELS CONVERGING ON A SOLUTION THAT SUGGESTS A FAIRLY GOOD PRECIP
EVENT FOR CENTRAL NORTH DAKOTA ON THURSDAY INTO FRIDAY. ALTHOUGH
SOME MODEL DIFFERENCES...BOTH TRENDING TOWARDS SEVERAL MCS SYSTEMS
OVER THE REGION. WITH COLD FRONTAL BOUNDARY APPROACHING FROM THE
NORTHWEST AND INTENSIFYING SFC LOW ACROSS SOUTH DAKOTA INGREDIENTS
OF LIFT AND MOISTURE FALLING INTO PLACE. WILL UP POPS ACROSS THE
SOUTH HALF OF THE REGION FOR THURSDAY AFTERNOON INTO FRIDAY MORNING.
COOLER TEMPS ALSO SEEM REASONABLE WITH ADDITION OF CLOUDS AND
EVENTUAL PUSH OF COOLER AIR INTO THE REGION BY SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
ONLY MODERATE CONFIDENCE IN THE EXTENDED PERIOD TDY GIVEN ZONAL FLOW
ALOFT THAT MAKES FORECASTING THE TIMING AND INTENSITY OF WAVES
DIFFICULT. THIS PROBLEM EXTENDS BEYOND PRECIP CHANCES TO TEMPS...AS
THIS PATTERN WILL ALLOW MORE POTENT S/WS TO DRAW IN COOLER CANADIAN
AIR. THE 12Z GFS REFLECTS THIS WELL WITH H85 TEMPS FALLING TO NEAR
15 C ON MONDAY AND THEN 10 C WED IN OUR EASTERN FA IN THE WAKE OF
TWO SUCH WAVES. FOR ALL INTENSIVE PURPOSES...THERE IS AGREEMENT
AMONGST OPERATIONAL AND ENSEMBLE MODELS IN THE GENERAL FLOW...BUT
THE DEVIL IS IN THE DETAILS. CONTINUITY IS THE BEST ANSWER HERE...
AND SO OUR DATABASE WILL SEE FEW CHANGES TDY. THAT SAID...A REVIEW
OF THE LAST SEVERAL RUNS OF THE GFS /AND NOW THE 06Z DGEX/ SUGGESTS
A STRONGER WAVE ON TAP FOR THE TUE TIMEFRAME. THIS WOULD SUGGEST THE
MOST LOW/MID LVL WAA AND THE CHANCE OF PRECIP WILL BE CENTERED
THERE. THE ECWMF THOUGH REMAINS SLOWER WITH THIS FEATURE AND AS A
RESULT SIG DISCREPANCIES DEVELOP BY THE END OF THE PERIOD. THUS
WHILE THE BEST BET OF PRECIP WILL BE CENTERED ON TUE NIGHT...WE WILL
HOLD SHORT OF INTRODUCING TSTMS ATTM SINCE EVEN MOS POPS FALL IN
LINE WITH AUGUST CLIMATOLOGY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/CJS
Hazardous weather outlook, Aug 16, 5:25 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT WED AUG 16 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
525 AM CDT WED AUG 16 2006 /425 AM MDT WED AUG 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY...AND OVER SOUTHERN
NORTH DAKOTA ON FRIDAY. THERE IS A CHANCE THAT SOME STORMS COULD
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY.

JV

In the hours before

Local storm report, Aug 16, 5:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
553 PM CDT WED AUG 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             GACKLE                  46.63N 99.14W
08/16/2006  E0.88 INCH       LOGAN              ND   TRAINED SPOTTER

            ENDED AT 532 PM

&&

KWELK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:00 PM CDTSevere Thunderstorm WarningBISLogan45 min
Aug 16, 5:38 PM CDTSevere Thunderstorm WarningBISStutsman67 min
Aug 16, 5:45 PM CDTSevere Thunderstorm WarningBISLogan45 min
Aug 16, 6:07 PM CDTSevere Thunderstorm WarningBISLaMoure53 min
Aug 16, 6:12 PM CDTSevere Thunderstorm WarningBISFoster23 min
Aug 16, 6:33 PM CDTSevere Thunderstorm WarningBISMcIntosh27 min
Aug 16, 6:45 PM CDTSevere Thunderstorm WarningBISStutsman46 min

Nearby

Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.